Jump to content

SenatorBirch: Possible Remeron withdrawal


SenatorBirch

Recommended Posts

SenatorBirch

Hi.  New user here, on behalf of my (adult) son. His story is complicated!  But I guess most here are. 

 

He took Remeron for about 5 years. (he has a form of Sleep Disordered Breathing - like sleep apnea - and Remeron helped with the related insomnia).

 

Remeron suddenly - like, overnight - stopped working in December 2020, possibly because of a vertigo-inducing inner ear infection. Not only did Remeron no longer sedate him, it actually seemed to have a paradoxical effect. It was like a dose of adrenalin, but worse. (Would REALLY love to know what happened there, but primarily our interest now is in tapering off Remeron). 

 

So we've been cutting the Remeron, but I now fear that the terrible time he's having is because he's tapering way too fast. He went from an average of 30mg nightly (he'd take from 15-45 as needed), down to currently a quarter of a 7.5mg tablet (approx 2mg), all within three months.

 

If all he were doing was giving up Remeron, I would be fairly certain it's withdrawal. 

However, the fact that the drug stopped working and began producing horrible side effects (dysphoria and a gross physical feeling) complicates it, as does his breathing disorder, which wakes him every night with severe feelings of respiratory distress.  By the way, he also takes Effexor. 

 

But I still think some, maybe most, of what we're dealing with is withdrawal - for example, flu-like feelings, sweating, tingly skin, very dry mouth, even a slight gag reflex lately. 

 

Edited by Karma
name to title, Effexor to tags, name update
Link to post
  • manymoretodays changed the title to Rcashin: Possible Remeron withdrawal
  • Moderator
getofflex

Hello and welcome to SA.  We are a peer owned and run forum of people who have been or are getting off of psychiatric drugs.  I'm so sorry you are having these issues with your son.  The flu like symptoms, being sweaty, and tingly, are definitely symptoms of psychiatric drug withdrawal.  What you are describing is a fast taper, and is probably causing these issues. 

 

First of all, can you please give us specific information about his drug history?  Please read the link below for instructions.  This will allow us to give you the best guidance.  

 

How to List Drug History in Signature

 

This helps you understand what withdrawal syndrome is: 

 

What is Withdrawal Syndrome?

 

Here is some information about how these drugs actually work.  

 

How Psychiatric Drugs Remodel Your Brain

 

This explains withdrawal syndrome. 

 

What is Withdrawal Syndrome?

 

These drugs need to be tapered very slowly.  Please read the following that explains this. 

 

 Why Taper by 10% of my Dosage  

 

When we recover, there are times of feeling OK mixed in with times of feeling bad.  This is called waves and windows.  

 

Windows and Waves Pattern of Stabilization

 

Here are some techniques to cope with symptoms: 

 

Non Drug Ways to Cope with Withdrawal Symptoms

 

Here is a link about Remeron tapering: 

 

Tapering Remeron

 

We don't recommend many supplements, but 3 that we do recommend are magnesium, omega-3, and melatonin. Here are the links for info about those. 

Magnesium

Omega 3 Fish Oil

Melatonin

 

 

I've given you quite a bit of information here.  Please read through it, and mull it over, and we will take it from there. In the meantime,  take heart.  We in this forum have been through this, and we understand first hand the pain and discomfort he is going through.  Please know that the brain is amazing in it's healing abilities.  It takes time, but healing can and will happen. 

 

Once we get more information from you, we can determine a good course of action and we will get back to you. 

 

 

 

***Please note this is not medical advice.  Discuss any decisions about your medical care with a doctor who understands psych meds and how to withdraw from them, if you can find one.

Lexapro   Started Apr 15 '02 - 10 mg;  Apr 2 '20  0.18 mg; Jul 16  0.17 mg, Aug 23  0.16 mg, Oct 7  0.15 mg, Nov 8 - 0.14, Jan 16 '21 - 0.13, Feb 7 - 0.12, Feb 22 - 0.11, Mar 26 - 0.10, May 21 - 0.09, June 15 - 0.08

Benadryl 50 mg, Ibuprofen 800 mg, or Tylenol 1000 mg

other meds: Levothyroxine 75 mg

suppl AM: fish oil, flax oil, vit C, vit E, calcium

suppl PM: magnesium 350 mg, GABA 750 mg, Estroven, melatonin 2.5 mg

Link to post
SenatorBirch

Thanks so much for your response.  I'll have a go through these links and then fix up my profile. 

Link to post
  • Karma changed the title to SenatorBirch: Possible Remeron withdrawal
  • Moderator
DataGuy
Posted (edited)
On 3/5/2021 at 8:04 PM, SenatorBirch said:

Hi.  New user here, on behalf of my (adult) son. His story is complicated!  But I guess most here are. 

 

He took Remeron for about 5 years. (he has a form of Sleep Disordered Breathing - like sleep apnea - and Remeron helped with the related insomnia).

 

Remeron suddenly - like, overnight - stopped working in December 2020, possibly because of a vertigo-inducing inner ear infection. Not only did Remeron no longer sedate him, it actually seemed to have a paradoxical effect. It was like a dose of adrenalin, but worse. (Would REALLY love to know what happened there, but primarily our interest now is in tapering off Remeron). 

 

So we've been cutting the Remeron, but I now fear that the terrible time he's having is because he's tapering way too fast. He went from an average of 30mg nightly (he'd take from 15-45 as needed), down to currently a quarter of a 7.5mg tablet (approx 2mg), all within three months.

 

If all he were doing was giving up Remeron, I would be fairly certain it's withdrawal. 

However, the fact that the drug stopped working and began producing horrible side effects (dysphoria and a gross physical feeling) complicates it, as does his breathing disorder, which wakes him every night with severe feelings of respiratory distress.  By the way, he also takes Effexor. 

 

But I still think some, maybe most, of what we're dealing with is withdrawal - for example, flu-like feelings, sweating, tingly skin, very dry mouth, even a slight gag reflex lately. 

 

 

Sorry your son experienced that, @SenatorBirch. Sounds quite awful. 

 

This paper may give at least a partial explanation of what happened: https://proceedings.med.ucla.edu/wp-content/uploads/2016/11/Dose-Dependent-Sedating-and-Stimulating-Effects-of-Mirtazapine.pdf

 

At lower doses, Mirtazapine preferentially blocks the histamine receptor, resulting in a powerful sedative effect. But at higher doses, the antihistamine effect is offset by increased noradrenergic and adrenergic effects (so it makes sense you noticed that at higher doses the drug seemed to be more like a shot of adrenaline). So it is possible that using the higher doses caused the paradoxical effect.

 

I just have a couple questions: 

1) How much was your son sleeping when he first started taking mirtazapine? Was he very sedated throughout the day? 

2) Can you describe the dysphoric and 'gross' physical feeling? Did he feel like he needed to move or pace? Was he restless? Toe-tapping? Fidgety? Did he have feelings of impending doom?

3) Was the above feeling relieved by lowering the dose?

 

It does sound like he is suffering from withdrawal. Normal features of Mirtazapine withdrawal are generally the opposite of its most prominent effects: nausea, insomnia, anxiety (tingly skin aka parasthesia, and a gag reflex can be a feature of anxiety). And yes that is much faster than we recommend tapering. However, if he is having an adverse reaction to the Mirtazapine, updosing might not be a very good option. 

Edited by DataGuy

Remeron - 2004-2005 (bad withdrawal)

Clonazepam - 2005-2018 (jumped around March)

Olanzapine - 2014- late 2017

Domperidone - 2008-2018

Many drugs in between including Lexapro, other benzos and z-drugs.

Still suffering post-withdrawal from Clonazepam (Klonopin), Olanzapine and Domperidone. 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy